Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 89, NWS Midland/Odessa, TX

May 10, 2009Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2009, 5:53 PM CDT for Jeff Davis County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2009, 5:53 PM CDT (22:53 UTC)
Expired
May 10, 2009, 7:00 PM CDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 204 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-729 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 102253
SVRMAF
TXC243-110000-
/O.NEW.KMAF.SV.W.0089.090510T2253Z-090511T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT SUN MAY 10 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 700 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL JEFF DAVIS COUNTY...OR 18 MILES NORTH OF FORT DAVIS...
  MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CENTRAL JEFF DAVIS COUNTY...
  NORTHERN JEFF DAVIS COUNTY...
  NORTHEASTERN JEFF DAVIS COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3097 10391 3087 10376 3075 10404 3086 10408
TIME...MOT...LOC 2253Z 234DEG 7KT 3084 10399

$$
2 follow-up statements
000 
WWUS54 KMAF 102318
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT SUN MAY 10 2009

TXC243-110000-
/O.CON.KMAF.SV.W.0089.000000T0000Z-090511T0000Z/
JEFF DAVIS TX-
618 PM CDT SUN MAY 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL JEFF DAVIS COUNTY...

AT 617 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL JEFF DAVIS COUNTY...OR ABOUT 19 MILES NORTH OF
FORT DAVIS...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
JEFF DAVIS COUNTY AND NORTH CENTRAL JEFF DAVIS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3097 10391 3087 10376 3075 10404 3086 10408
TIME...MOT...LOC 2318Z 234DEG 7KT 3086 10396

$$
000 
WWUS54 KMAF 102351
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT SUN MAY 10 2009

TXC243-110001-
/O.EXP.KMAF.SV.W.0089.000000T0000Z-090511T0000Z/
JEFF DAVIS TX-
651 PM CDT SUN MAY 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFF DAVIS
COUNTY WILL EXPIRE AT 700 PM CDT...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3097 10391 3087 10376 3075 10404 3086 10408
TIME...MOT...LOC 2351Z 234DEG 7KT 3090 10390

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:27 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 10, 2:27 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT SUN MAY 10 2009

.DISCUSSION...
THE TAIL END OF A STATIONARY FRONT WILL BE THE MAIN WEATHER
FEATURE THE NEXT COUPLE OF DAYS. CURRENTLY IT IS HAS SHIFTED NORTH
INTO THE NORTHERN PERMIAN BASIN. THE BEST CHANCE OF THE CAP
BREAKING LATE TODAY AND THIS EVENING APPEARS TO BE SOUTH OF THE
FRONT IN THE DAVIS MOUNTAINS AND THE ADJACENT STOCKTON PLATEAU
WHERE THE BEST HEATING IS TAKING PLACE WITH A BOOST FROM THE
HIGHER TERRAIN. ANY STORM THAT CAN FORM WILL HAVE THE POTENTIAL
TO BECOME STRONG OR SEVERE. EXPECTING MAINLY ISOLATED AREAL
COVERAGE DUE TO RATHER FLAT UPPER LEVEL FLOW. ANOTHER SOUTHWARD
COOL SURGE IS EXPECTED LATE TONIGHT AND MONDAY. FORECAST SOUNDINGS
INDICATE A BETTER CHANCE OF THE CAP BREAKING SO WENT MAINLY
ISOLATED TO WIDELY SCATTERED STORM COVERAGE MONDAY AND MONDAY
NIGHT. WITH CAPES OF 1000 TO 2000 J/KG AND 0-6 KILOMETER SHEAR OF
20 TO 30 KNOTS A FEW STORMS COULD BECOME SEVERE. AFTER MONDAY THE
DRY LINE WILL BE THE MAIN FEATURE TUESDAY AND WEDNESDAY. INTENSE
HEATING ALONG WITH SEVERAL WEAK SHORTWAVES IN THE FLOW COULD SET
OFF MORE STORMS TUESDAY FROM THE DAVIS MOUNTAINS NORTHWARD INTO
LEA COUNTY NEW MEXICO AND EAST  INTO THE PERMIAN BASIN. THE
DRY LINE WILL PUSH INTO THE EXTREME EASTERN BASIN WEDNESDAY AS A
BETTER WESTERLY SURGE OCCURS...SO SHIFTED ISOLATED THUNDER POPS TO
THAT AREA.

THE LATEST GUIDANCE IS NOT AS BULLISH WITH THE NEXT NORTHERN
STREAM FRONT FOR THURSDAY BUT THERE IS CONSENSUS THAT A BROAD
TROUGH ALOFT WILL BE SITUATED ACROSS THE SOUTHWEST UNITED
STATES WITH SEVERAL EMBEDDED SHORTWAVES EJECTING THROUGH
SEVERAL DAYS. LOW LEVEL MOISTURE FROM THE DAVIS MOUNTAINS
NORTHWARD TO LEA COUNTY AND EASTWARD ARGUE FOR AT LEAST A
MENTION OF ISOLATED THUNDERSTORMS EACH DAY IN THIS REGIME INTO
THE WEEKEND. A POTENT COLD FRONT IS SCHEDULED TO COME INTO THE
FORECAST AREA SOMETIME NEXT WEEKEND WHICH WOULD ONLY ENHANCE
THE CHANCE OF CONVECTION. WILL CONTINUE TO BROAD BRUSH
ISOLATED POPS NEXT WEEKEND GIVEN UNCERTAINTY OF THE TIMING
OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              62  75  63  96  /  20  20  10  10
CARLSBAD NM                58  78  57 100  /  10  10  10  10
DRYDEN TX                  68  91  69  93  /  20  10  20  10
FORT STOCKTON TX           64  90  67  97  /  20  20  20  20
GUADALUPE PASS TX          56  80  60  97  /  10   0  10  10
HOBBS NM                   56  75  60  99  /  10  20  10  20
MARFA TX                   54  86  54  91  /  20  20  20  20
MIDLAND INTL AIRPORT TX    61  78  65  95  /  10  30  10  10
ODESSA TX                  61  79  68  95  /  10  30  10  10
WINK TX                    62  90  69  98  /  10  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, May 10, 2:09 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT SUN MAY 10 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
209 PM CDT SUN MAY 10 2009 /109 PM MDT SUN MAY 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS PORTIONS OF THE BIG BEND REGION...THE MARFA PLATEAU...THE
DAVIS MOUNTAINS AND THE TRANS PECOS REGION THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS. AS STORMS MOVE EASTWARD INTO THE LOWER
LOWER TRANS PECOS HEAVY RAINFALL COULD ALSO LEAD TO LOCALIZED
FLOODING. ALSO A CHANCE OF STORMS WILL EXIST TONIGHT ACROSS THE
FAR NORTH ALONG A COLD FRONT...A FEW OF THESE STORMS MAY BE
STRONG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER
ISOLATED STRONG STORMS WILL BE POSSIBLE MONDAY ACROSS THE TRANS
PECOS AND THE PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH THE PROBABILITY FOR SPOTTER ACTIVATION IS LOW...EMERGENCY
MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS SOUTHWEST TEXAS
SHOULD MONITOR THE WEATHER SITUATION CLOSELY THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 10, 4:48 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
448 PM CDT SUN MAY 10 2009

TXZ074-102245-
DAVIS/APACHE MOUNTAINS AREA-
448 PM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH JEFF DAVIS COUNTY AT
445 PM CDT...MOVING NORTHEAST AT 10 MPH.

STRONG GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE AS THIS STORM MOVES NORTHEASTWARD TOWARD
HIGHWAY 17 IN NORTHEAST JEFF DAVIS COUNTY BY 530 PM CDT.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 10, 5:19 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 PM CDT SUN MAY 10 2009

TXZ074-075-102300-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
519 PM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS AND
WEST CENTRAL PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME EAST CENTRAL JEFF
DAVIS COUNTY AT 519 PM CDT...MOVING NORTHEAST AT 10 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

HOWEVER...GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:16 PM CDTFlash Flood WarningMAFBrewster3 hr
May 10, 5:48 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
May 10, 5:51 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos54 min
May 10, 6:33 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos57 min
May 10, 6:42 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.